Heart failure worsening and exacerbation after venlafaxine and duloxetine therapy

Vincent J. Colucci, Bradley D. Berry

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report 2 cases of worsened heart failure (HF) after the introduction of venlafaxine or duloxetine therapy in patients with previously stable disease. CASE SUMMARIES: Two patients, a 39-year-old female and a 68-year-old male, both diagnosed with HF of left ventricular systolic dysfunction, had worsening symptoms in the presence of the serotonin and norepinephrine reuptake inhibitors (SNRIs) venlafaxine 75 mg twice daily and/or duloxetine 30-60 mg/day. Both patients developed tachycardia, which remitted after the discontinuation of these agents. The woman was rechallenged with duloxetine 60 mg daily after her HF worsened with venlafaxine, only to have the tachycardia and HF symptoms return. Other iatrogenic causes and metabolic disturbances (eg, anemia) were ruled out. DISCUSSION: Increased levels of norepinephrine secondary to reuptake inhibition may be potentially deleterious in patients with chronic HF of left ventricular dysfunction owing to the "progressive HF model" and neurohormonal compensatory responses. Use of the Naranjo probability scale showed a probable relationship between venlafaxine/duloxetine use and these adverse outcomes, Venlafaxine and duloxetine were discontinued. CONCLUSIONS: Use of drugs that increase serum norepinephrine levels, such as the SNRIs, may be potentially deleterious in individuals with unstable or advanced HF. These medications should be avoided or used with caution and monitored regularly in this patient papulation.

Original languageEnglish
Pages (from-to)882-887
Number of pages6
JournalAnnals of Pharmacotherapy
Volume42
Issue number6
DOIs
StatePublished - Jun 2008

Keywords

  • Duloxetine
  • Heart failure
  • Norepinephrine
  • Tachycardia
  • Venlafaxine

Fingerprint

Dive into the research topics of 'Heart failure worsening and exacerbation after venlafaxine and duloxetine therapy'. Together they form a unique fingerprint.

Cite this